fbpx

Sample Wedding Timeline (With First Look)

No two wedding timelines are identical and of course you would need to tweak the details below, but this general outline can help you visualize the amount of time needed for each portion of your wedding day.

This timeline is based on a 5:00pm ceremony (30 minutes long) with 8 hours of photography coverage.

1:00pm Photography coverage begins
Typically I will schedule photography coverage to begin towards the tail end of the bride getting ready (about 30 minutes from hair and makeup ending). Those shots would be captured without having to be there the entire morning. During this time, detail photos will be captured; details such as dress, rings, bouquets, everyone hanging out, etc. From the beginning of photography coverage, I will be with the bride and my second shooter will be with the groom while he gets ready with his groomsmen.

1:30pm Getting dressed
After hair and make up is done, it’s time to get dressed! I recommend that the bride be the last one to get dressed. So that way in the photos, everyone will be aisle ready as they help the bride into her dress.

2:00pm Travel to the venue/first look location
If your getting ready location and first look location are in the same place as your venue, then you can use this time to hang out a little bit more. If you’re getting ready at a separate location, then it is always helpful to pad your travel time a bit to account for running behind, traffic, and things like that.

2:30pm First look and photos
The first look is the time where the couple sees each other for the first time on the wedding day. When we schedule first looks, it is typically just the couple by themselves so they can enjoy this private moment. This is the time where the two of you can enjoy a bit of alone time before the day kicks into high gear (for more information about first looks, click here ). These will last about 15 minutes or so. We’ll be capturing your reactions the same as if this were the first time seeing each other coming down the aisle.

After the first look, we’ll spend time capturing couple alone photos (which we call “romantics”) and that can take anywhere from 30-45 minutes. After that we bring in the bridal party for some formal and candid photos and then we will take family photos (depending on who you want formal photos with and if they are already there and ready to be photographed). This whole portion of the day can take anywhere from an hour and a half to 2 hours.

4:30pm Pre-Ceremony photos end
I always like to end pre-ceremony photos no later than 30 minutes before the ceremony. This is around the time guests usually start arriving and we like for the couples to remain as hidden as possible. During this 30 minute window before the ceremony my second shooter and I will spend our time capturing the ceremony space and different ceremony details (and reception details and setup if they are available).

5:00pm Ceremony
Ceremony time!

5:30pm Ceremony ends/family formal photos
At the end of the ceremony take a few moments to yourself to bask in the fact that you are now married! Following that, we will take any additional family formal photos that we weren’t able to capture prior to the ceremony.

*If your reception location is at a different venue, we would suggest leaving immediately after family formal photos to travel to your reception.

6:00pm Cocktail hour
One of the great things about doing a first look and all of your photos before the ceremony means that there is more time to spend with your guests following the ceremony. Depending on the time of year, we may grab you both to head outside for a few sunset photos.

7:00pm Reception begins
Now’s the time to really let loose! There are different ways construct your wedding reception timeline but we will cover that in a future post. Usually right after grand entrances, dinner will begin.

8:00pm Reception events
After dinner concludes, there will usually be toasts, first dances, bouquet/garter tosses, and cake cutting (if you opt to do any of those things). These events usually happen back to back.

8:30pm Open dancing
After all of the reception events, the DJ will call everyone to the dance floor to dance and have fun. These are really great times where we capture some of the funniest shots of the day.

9:00pm Photography coverage ends.

If you’re having a grand exit that you will want captured, then 8 hours of photography coverage may not be enough. You would either need to schedule more time for photography coverage to end when you make your exit or stage your grand exit (for photos) to the time right before photography is scheduled to end (in this case, right before 9:00pm).

For more wedding day tips, head on over to Wedding Planning Resources!

COMMENTS